Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 108, NWS Wichita, KS

June 1, 2007Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 1, 2007, 8:01 PM CDT for Cowley County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2007, 8:01 PM CDT (01:01 UTC)
Expired
Jun 1, 2007, 8:29 PM CDT
In force
28 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Cowley County, KS

The radar

The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 020100
SVRICT
KSC035-020200-
/O.NEW.KICT.SV.W.0108.070602T0101Z-070602T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT FRI JUN 1 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 900 PM CDT.

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
  AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 10 MILES
  WEST OF BURDEN...OR NEAR WINFIELD...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ATLANTA...BURDEN...CAMBRIDGE.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3735 9701 3720 9693 3730 9650 3750 9678

$$

CARUSO
1 follow-up statement
000 
WWUS53 KICT 020129
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CDT FRI JUN 1 2007

KSC035-020139-
/O.CAN.KICT.SV.W.0108.000000T0000Z-070602T0200Z/
COWLEY KS-
829 PM CDT FRI JUN 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COWLEY COUNTY HAS
BEEN CANCELLED...

AT 825 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3735 9701 3720 9693 3730 9650 3750 9678

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:28 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 1, 3:28 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT FRI JUN 1 2007

.DISCUSSION...

MAIN CONCERNS WILL BE HEAVY RAINFALL THREAT AGAIN TONIGHT...THEN A
DRYING TREND FOR THE END OF THE WEEKEND.

TONIGHT:
LARGE UPPER LEVEL SYSTEM CONTINUES TO SPIN ACROSS THE DAKOTAS AT
THIS TIME.  IMPULSES CONTINUE TO ROTATE AROUND THIS SYSTEM INTO KS.
THESE WEAK IMPULSES CONTINUE TO ENCOUNTER BETTER LOW LEVEL MOISTURE
ACROSS KS WITH SHRA/TSRA CONTINUING TO FESTER ALONG THE 850/700H
BAROCLINIC ZONE LOCATED ACROSS CENTRAL AND SOUTH CEN KS.  TSRA ALSO
IS MOVING INTO A LITTLE BETTER INSTABILITY WITH MLCAPE INCREASING
ACROSS WESTERN SECTIONS AS AREA CONTINUES TO RECOVER FROM LAST
NIGHTS CONVECTIVE COMPLEXES. WILL SEE THIS CONVECTION CONTINUE THIS
EVENING AS 300-305K ISENTROPIC LIFT CONTINUES OVER AREAS EAST OF THE
TURNPIKE.

SOME CONVECTION ALSO LOOKS POSSIBLE ACROSS SOUTHEAST KS AS THE
EVENING PROGRESSES AS THIS AREA RECOVERS ENOUGH FOR REDEVELOPMENT.
NOT TOO EXCITED ABOUT ANY SEVERE POTENTIAL AS 0-6KM SHEAR LOOKS
MARGINAL...BUT INSTABILITY AND LOW LEVEL MOISTURE ENOUGH TO PRODUCE
A SERIES OF SHRA/TSRA ACROSS THIS AREA FOR HEAVY RAINFALL
PRODUCTION. COULD SEE A COUPLE OF STRONG STORMS GIVEN INSTABILITY.
SO WILL KEEP THE FLASH FLOOD WATCH GOING UNTIL 06Z/SAT FOR AREAS
GENERALLY ALONG AND SOUTH OF THE KS TURNPIKE...AS THIS AREA RECEIVED
QUITE A BIT OF OVERNIGHT RAINFALL.

SAT:
WEAK FRONTAL BOUNDARY SAGS INTO SOUTHEAST KS AND BECOMES STATIONARY
ACROSS SOUTHEAST KS ON SAT.  THIS AREA WILL CONTINUE TO BE THE FOCUS
OF SHRA/TSRA CHANCES FOR SAT WITH THE REST OF THE REGION SEEING A
DRYING TREND. CAPE VALUES REMAIN IN THE 1000-1500 J/KG RANGE BUT
LACK OF ANY WIDESPREAD FORCING WILL PROBABLY LIMIT ORGANIZED
CONVECTION CHANCE...WITH WEAK IMPULSE IN THE WESTERLY FLOW HELPING
TO DEVELOP SOME SCATTERED SHRA/TSRA CHANCES.  SO WILL KEEP THE
HIGHEST CHANCE POPS IN SOUTHEAST KS...WITH DIMINISHING POPS BACK
TOWARDS THE TURNPIKE.

SUN-MON:
UPPER LEVEL SYSTEM IN THE NORTHERN PLAINS FINALLY PULLS TO THE EAST
OF THE AREA (IN THE GREAT LAKES) FOR THE END OF THE WEEKEND.
RIDGING TO THE WEST OF THE AREA WILL TURN UPPER LEVEL FLOW TO THE
NORTHWEST. THIS NW FLOW ALOFT WILL HELP BRING SOME DRYING TO THE
AREA...WITH CONVECTION PUSHING SOUTH OF THE AREA INTO OK/TX.

TUE:
CENTRAL AND SOUTH CENTRAL KS WILL BE CAUGHT BETWEEN IMPULSES ON
TUE...WITH ONE MOVING ACROSS SWRN KS AND LIFT INCREASING IN NERN KS
WITH ANOTHER WEAK IMPULSE.  SO WILL LEAVE THE FORECAST DRY FOR NOW.
MAIN STORY FOR THIS DAY WILL BE THE WARMING TREND AS 850H TEMPS
CLIMB TO +20 IN CEN KS. WILL RAISE TEMPS SOME IN CEN KS WITH THIS IN
MIND.

WED:
NW FLOW FLATTENS OUT AND BECOMES MORE SOUTHWESTERLY AS A STRONG
SHORTWAVE IN THE PACIFIC NW BEGINS TO DIVE SOUTHEAST INTO THE
ROCKIES FOR EARLY WED.  INCREASED SOUTHERLY FLOW AHEAD OF THIS
SYSTEM WILL LEAD TO A NICE WARMUP IN TEMPS BY WED AFTERNOON AS A LEE
SIDE TROUGH DEVELOPS ALONG THE FRONT RANGE.  SOME UNCERTAINTY ON
CONVECTION CHANCES FOR WED AFTN/EVE AS SOME DEVELOPMENT TRYS TO GET
GOING ALONG THE DRYLINE. WARM MID LAYER CAPPING TEMPS MAY KEEP ANY
CONVECTION FROM FIRING...BUT AT LEAST WORTH THE MENTION OF A SLIGHT
CHANCE FOR NOW FIRST IN CEN KS AND THEN EVERYWHERE BY WED NIGHT.
850H TEMPS AND FAVORABLE THICKNESS VALUES SUGGEST THAT TEMPS COULD
CLIMB INTO THE LOW 90S IN CEN KS...SO WILL ADJUST TEMPS UP SOME AS
WELL.

THU-FRI:
NOT ALOT OF CONFIDENCE IN HOW THE END OF THE WEEK WILL EVOLVE AS
ECM...GFS AND ENSEMBLES DIFFER ON PLACEMENT OF THE FRONTAL BOUNDARY
EXPECTED TO WANDER INTO THE AREA FOR THU INTO FRI. CONSENSUS FOR NOW
IS TO INSERT A SLIGHT POP WITH BOUNDARY IN THE AREA AND SEE HOW
THINGS PLAY OUT. COULD ALSO SEE TEMPS ACROSS SRN KS (SOUTH OF THE
BOUNDARY) REACHING THE LOW 90S...BUT LEAVE THE UPPER 80S IN THERE
FOR NOW.

KETCHAM

.AVIATION...
18Z TAFS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FESTER
ACROSS PORTIONS OF CENTRAL AND SOUTH-CENTRAL KS THIS
AFTERNOON...EVENTUALLY MOVING INTO SOUTH-CENTRAL AND SOUTHEAST
KANSAS FOR TONIGHT...AS A COLD FRONT SLOWLY PROGRESSES SOUTHEAST
ACROSS THE AREA. THINKING ACTIVITY SHOULD CLEAR CENTRAL KS AROUND
00Z...WITH ACTIVITY POSSIBLY AFFECTING SOUTHEAST KS MUCH OF THE
NIGHT. CEILINGS MAY BRIEFLY GO DOWN TO MVFR BEHIND THE COLD FRONT
THIS AFTERNOON AND TONIGHT...BUT NOT ANTICIPATING WIDESPREAD
PROLONGED CIGS BELOW 2000 FT AGL.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  81  61  84 /  40  20  10  10
HUTCHINSON      59  82  60  83 /  30  10  10  10
NEWTON          60  81  60  83 /  40  20  10  10
ELDORADO        62  80  60  83 /  50  20  10  10
WINFIELD-KWLD   63  81  61  84 /  50  40  10  10
RUSSELL         55  81  59  83 /  10  10  10  10
GREAT BEND      56  81  60  84 /  10  10  10  10
SALINA          57  81  59  83 /  20  10  10  10
MCPHERSON       59  81  60  83 /  30  10  10  10
COFFEYVILLE     63  80  61  83 /  60  50  10  10
CHANUTE         63  80  61  82 /  60  40  10  10
IOLA            63  80  61  82 /  50  40  10  10
PARSONS-KPPF    63  80  61  82 /  60  50  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR KSZ049-051>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jun 1, 4:30 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT FRI JUN 1 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021815-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 PM CDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE
AREA THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY BE STRONG
TO SEVERE...MAINLY ALONG AND SOUTHEAST OF A LINE EXTENDING FROM
EMPORIA TO WICHITA TO WELLINGTON. THE STRONGEST ACTIVITY WILL BE
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH.

AREAS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH MAY LEAD TO
MORE FLOODING CONCERNS. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH
FOR MORE DETAILS ON THE FLOODING POTENTIAL. THE THUNDERSTORM THREAT
WILL SHIFT INTO SOUTHEAST KANSAS FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES CONTINUE FOR SATURDAY ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS. THE THREAT FOR A FEW STRONG STORMS
ALONG WITH HEAVY RAIN AND LOCALIZED FLOODING MAY
CONTINUE...ESPECIALLY EARLY SATURDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.
AT THIS TIME...THE BEST CHANCE FOR SEVERE STORMS APPEARS TO BE OVER
WESTERN KANSAS INTO THE SOUTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT...MAINLY ALONG AND EAST OF A LINE EXTENDING FROM EMPORIA TO
WICHITA TO WELLINGTON. ADDITIONALLY...REPORTS OF HEAVY RAINFALL
AMOUNTS AND FLOODING WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MBS/ADK/KETCHAM

In the hours before

Local storm report, Jun 1, 7:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     FLASH FLOOD      GRENOLA                 37.35N 96.45W
06/01/2007                   ELK                KS   LAW ENFORCEMENT

            WATER OVER HIGHWAY 160.

0716 PM     FLASH FLOOD      2 S HOWARD              37.44N 96.26W
06/01/2007                   ELK                KS   LAW ENFORCEMENT

            WATER OVER HIGHWAY 99 SOUTH OF HOWARD

&&

BDK
Local storm report, Jun 1, 7:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             5 S FREDONIA            37.46N 95.82W
06/01/2007  E0.25 INCH       WILSON             KS   LAW ENFORCEMENT

&&

BRW
Local storm report, Jun 1, 7:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
727 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             6 S FREDONIA            37.45N 95.82W
06/01/2007  E1.00 INCH       WILSON             KS   TRAINED SPOTTER

&&

BRW
Special weather statement, Jun 1, 7:44 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT FRI JUN 1 2007

KSZ092-093-020145-
COWLEY-SUMNER-
744 PM CDT FRI JUN 1 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY AND SUMNER COUNTIES...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OXFORD...OR 11 MILES EAST OF WELLINGTON...
AND MOVING NORTHEAST AT 15 MPH.

THE TOWNS OF OXFORD AND WINFIELD ARE IN THE PATH OF THIS STORM.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Local storm report, Jun 1, 7:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 ENE ELK CITY          37.31N 95.84W
06/01/2007  E0.88 INCH       MONTGOMERY         KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jun 1, 7:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             FREDONIA                37.53N 95.82W
06/01/2007  E0.88 INCH       WILSON             KS   LAW ENFORCEMENT

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:14 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson61 min
Jun 1, 7:37 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.